Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 129, NWS Northern Indiana

July 10, 2019Cass County, Saint Joseph County, Michigan; Elkhart County, LaGrange County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 10, 2019, 11:42 PM EDT for Cass County, Saint Joseph County, Michigan; Elkhart County, LaGrange County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2019, 11:42 PM EDT (03:42 UTC)
Expired
Jul 11, 2019, 12:14 AM EDT
In force
32 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elkhart County, IN, LaGrange County, IN, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:48 PM EDTTSTM WND DMG1 Ese Elkhart, INLARGE TREE LIMBS AND POWER LINES DOWN ON GOSHEN AVE SOUTH OF THE INTERSECTION OF GOSHEN AVE AND TOLEDO ROAD. POWER IS OUT IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1577 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1577 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS53 KIWX 110342
SVRIWX
INC039-087-MIC027-149-110430-
/O.NEW.KIWX.SV.W.0129.190711T0342Z-190711T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1142 PM EDT Wed Jul 10 2019

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Northern Elkhart County in north central Indiana...
  Northwestern Lagrange County in northeastern Indiana...
  Southeastern Cass County in southwestern Michigan...
  Southwestern St. Joseph County in southwestern Michigan...

* Until 1230 AM EDT.

* At 1142 PM EDT, a severe thunderstorm was located over Elkhart,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elkhart, Goshen, Dunlap, Simonton Lake, Middlebury, Constantine,
  Bristol, White Pigeon, Union, Mottville, Shipshewana, Jimtown and
  Emma.

This includes Interstate 80 in Indiana between mile markers 88 and
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4160 8603 4174 8605 4188 8562 4159 8553
TIME...MOT...LOC 0342Z 256DEG 23KT 4168 8595 

HAIL...1.00IN
WIND...60MPH
 
$$

CM
2 follow-up statements
034 
WWUS53 KIWX 110401
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1201 AM EDT Thu Jul 11 2019

INC039-087-MIC027-149-110430-
/O.CON.KIWX.SV.W.0129.000000T0000Z-190711T0430Z/
Elkhart IN-Lagrange IN-Cass MI-St. Joseph MI-
1201 AM EDT Thu Jul 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR NORTHEASTERN ELKHART...NORTHWESTERN LAGRANGE...SOUTHEASTERN CASS
AND SOUTHWESTERN ST. JOSEPH COUNTIES...

At 1200 AM EDT, a severe thunderstorm was located over Bristol, or
near Dunlap, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Elkhart, Goshen, Dunlap, Middlebury, Constantine, Bristol, White
Pigeon, Union, Mottville, Shipshewana and Emma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 8592 4178 8594 4188 8562 4159 8553
TIME...MOT...LOC 0400Z 253DEG 19KT 4171 8584 

HAIL...<.75IN
WIND...60MPH
 
$$

CM
375 
WWUS53 KIWX 110414
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1214 AM EDT Thu Jul 11 2019

INC039-087-MIC027-149-110424-
/O.CAN.KIWX.SV.W.0129.000000T0000Z-190711T0430Z/
Elkhart IN-Lagrange IN-Cass MI-St. Joseph MI-
1214 AM EDT Thu Jul 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKHART...
NORTHWESTERN LAGRANGE...SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds up to 
40 mph are still possible with this thunderstorm.

LAT...LON 4162 8592 4178 8594 4188 8562 4159 8553
TIME...MOT...LOC 0413Z 256DEG 23KT 4173 8572 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:04 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 10, 8:04 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
804 PM EDT Wed Jul 10 2019

.SYNOPSIS...
Issued at 800 PM EDT Wed Jul 10 2019

Hot and humid conditions will prevail into this evening with a
chance for a shower or storm in some locations. Cooler and less
humid air arrives for Thursday with another small chance for a
shower from late morning into the mid afternoon period. Look for
the heat and humidity to return Saturday into next week.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 319 PM EDT Wed Jul 10 2019

Unstable, but capped environment in place across the area with
SBCAPE values in the 2500-3500 J/KG range. Cu have popped across
the region but remain shallow given the capping and lingering
subsidence behind this mornings wave. Challenge remain on
coverage/placement/intensity of convection into this evening with
the picture really no clearer. Multiple subtle possible triggers
(lake breeze far NW, remnant weak convergence in far SE, pre-
frontal trough working east through IL. Also possible that nothing
is able to develop until upper wave draws closer and just grazes
the area this evening. All these factors warrant no more than slgt
chc to chc pops until clearer signals appear. Main threat with
anything that forms will be heavy rain and maybe locally gusty
winds with little shear existing at this point to organize
anything. Boundary interactions and arrival of trough this evening
may increase shear locally. Hot and muggy conditions will linger
into this evening with heat indices in some areas flirting with
100 for an hour or 2 and plenty of mid to upper 90s elsewhere.

Pre frontal trough will bring somewhat less humid air to the area,
but still leave plenty of moisture around for the day Thursday as
another disturbance and more pronounced front arrive late morning
into the afternoon. After collaboration, have expanded slgt chc
pops further N and W to account for at least some limited
potential for a shower (rumble of thunder?).

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 319 PM EDT Wed Jul 10 2019

High pressure will settle into the region and provide a mainly dry
period. Temperatures will slowly warm starting Saturday back well
into the 80s with near/above 90 degree temps still likely into
next week along with return to at least some humidity. Can't rule
out a few chances for a shower or storm next week as weak
disturbances ride the edge of the upper level ridge. Will also
need to watch how tropical system in the Gulf evolves and possible
impacts towards middle of next week.
319
&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 752 PM EDT Wed Jul 10 2019

Isolated storms firing in moderately unstable airmass in
prefrontal trof over southwest Lower Michigan into northwest
Indiana. With onset of diurnal cooling expect this activity to
remain limited and cover KSBN with VCTS for next couple hours.
Higher instability and outflow boundary lifting northeast towards
KFWA with southwest extension suggests a bit longer 3 hour VCTS
mention. Further stabilization should limit convection overnight.
Also some minor concern for isolated/shallow shower activity
midday Thursday with steep surface lapse rates amid moderately
strong low/mid level cyclonic flow in post frontal airmass. Will
not mention at this time given low prob4ability.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Thursday morning through late
     Thursday night for INZ003.

MI...Beach Hazards Statement from Thursday morning through late
     Thursday night for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 10 AM Thursday to 5 AM EDT Friday for
     LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 10, 3:55 PM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
355 PM EDT Wed Jul 10 2019

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-112000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
355 PM EDT Wed Jul 10 2019 /255 PM CDT Wed Jul 10 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will remain possible into this evening. A few strong
to severe storms may be possible but confidence remains low.

Heat indices will be in the mid to upper 90s into early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-112000-
La Porte-Berrien-
355 PM EDT Wed Jul 10 2019 /255 PM CDT Wed Jul 10 2019/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH
LATE THURSDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

A chance for a thunderstorm exists into this evening. Gusty winds
will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a high risk of swimming hazards, including breaking waves
and currents, on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-112000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
355 PM EDT Wed Jul 10 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible into this evening, which may produce
locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 10, 10:08 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1008 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND GST     3 ENE OTTAWA            41.04N 83.98W
07/10/2019  M62 MPH          PUTNAM             OH   ASOS

&&

CR
Local storm report, Jul 10, 10:18 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     LIMA                    40.74N 84.11W
07/10/2019                   ALLEN              OH   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            LIMA. 10 TO 12 INCH TREE LIMBS DOWN IN AN
            AREA BETWEEN CABLE RD, MARKET ST, METCALF ST
            AND SPENCERVILLE RD. TIME ESTIMATED BY
            RADAR.

&&

CR
Local storm report, Jul 10, 10:24 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1024 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HEAVY RAIN       1 N OTTAWA              41.04N 84.04W
07/10/2019  M2.25 INCH       PUTNAM             OH   PUBLIC

            RAINFALL FELL BETWEEN 7:06 PM AND 8:36 PM AS
            ESTIMATED BY RADAR.

&&

CR
Local storm report, Jul 10, 10:25 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HEAVY RAIN       KALIDA                  40.99N 84.20W
07/10/2019  E4.00 INCH       PUTNAM             OH   PUBLIC

            TOTAL FELL IN A LITTLE OVER A 1 HOURS TIME.

&&

CR
Local storm report, Jul 10, 10:32 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1032 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 SW NILES              41.83N 86.26W
07/10/2019                   BERRIEN            MI   BROADCAST MEDIA

            TREE DOWN IN THE ROAD. WINDS ESTIMATED
            BETWEEN 50 AND 60 MPH. TIME ESTIMATED BY
            RADAR.

0840 PM     TSTM WND DMG     LIMA                    40.74N 84.11W
07/10/2019                   ALLEN              OH   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            LIMA. 10 TO 12 INCH TREE LIMBS DOWN IN AN
            AREA BETWEEN CABLE RD, MARKET ST, METCALF ST
            AND SPENCERVILLE RD. TIME ESTIMATED BY
            RADAR.

0839 PM     TSTM WND DMG     4 NW CHAIN-O-LAKES      41.76N 86.43W
07/10/2019                   ST. JOSEPH         IN   TRAINED SPOTTER

            LARGE TREE LIMB DOWN IN THE ROAD.

0836 PM     HEAVY RAIN       1 N OTTAWA              41.04N 84.04W
07/10/2019  M2.25 INCH       PUTNAM             OH   PUBLIC

            RAINFALL FELL BETWEEN 7:06 PM AND 8:36 PM AS
            ESTIMATED BY RADAR.

0830 PM     TSTM WND DMG     NILES                   41.83N 86.25W
07/10/2019                   BERRIEN            MI   BROADCAST MEDIA

            MULTIPLE REPORTS OF TREES DOWN IN NILES.
            TIME ESTIMATED BY RADAR.

0820 PM     TSTM WND DMG     MONTICELLO              40.70N 84.43W
07/10/2019                   VAN WERT           OH   EMERGENCY MNGR

            EDITED REPORT OF DAMAGE. MOST OF THE DAMAGE
            IS ALONG RT 117. 4-50 FT TREES WERE KNOCKED
            DOWN. A FEW 10 TO 12 INCH LIMBS WERE ALSO
            KNOCKED DOWN IN THIS AREA. TIME ESTIMATED BY
            RADAR.

0820 PM     HEAVY RAIN       KALIDA                  40.99N 84.20W
07/10/2019  E4.00 INCH       PUTNAM             OH   PUBLIC

            TOTAL FELL IN A LITTLE OVER A 1 HOURS TIME.

0738 PM     TSTM WND GST     3 NNW RIMER             40.92N 84.24W
07/10/2019  E50 MPH          PUTNAM             OH   TRAINED SPOTTER

            SPOTTER ESTIMATED 45 TO 50 MPH GUSTS.

0717 PM     TSTM WND GST     3 ENE OTTAWA            41.04N 83.98W
07/10/2019  M62 MPH          PUTNAM             OH   ASOS

0715 PM     TSTM WND GST     KALIDA                  40.98N 84.20W
07/10/2019  M38 MPH          PUTNAM             OH   MESONET

            MESONET STATION DW3681 KALIDA.

0530 PM     HAIL             DUNKIRK                 40.37N 85.21W
07/10/2019  M0.25 INCH       JAY                IN   TRAINED SPOTTER

&&
Special weather statement, Jul 10, 11:38 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1138 PM EDT Wed Jul 10 2019

INZ005-MIZ078-079-110415-
Elkhart-St. Joseph-Cass-
1138 PM EDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ELKHART...SOUTHEASTERN
CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES...

At 1138 PM EDT, a strong thunderstorm was located over Elkhart,
moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Elkhart, Goshen, Dunlap, Simonton Lake, Middlebury, Bristol, Union,
Mottville and Jimtown.

This includes Interstate 80 in Indiana between mile markers 88 and
106.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4188 8575 4160 8565 4159 8566 4157 8604
      4164 8606 4176 8606
TIME...MOT...LOC 0338Z 256DEG 23KT 4168 8598

HAIL...0.25
WIND...50MPH

CM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:06 PM EDTSpecial Weather StatementIWXBerrien39 min
Jul 10, 8:19 PM EDTSevere Thunderstorm WarningIWXBerrien41 min
Jul 10, 8:39 PM EDTSpecial Weather StatementIWXCass51 min
Jul 10, 9:20 PM EDTSpecial Weather StatementIWXSaint Joseph40 min
Jul 11, 12:49 AM EDTSpecial Weather StatementIWXSaint Joseph26 min
Jul 10, 8:42 PM EDTAreal Flood AdvisoryIWXBlackford, Grant3 hr
Jul 10, 11:38 PM EDTSpecial Weather StatementIWXElkhart37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.